W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Back to Search Results |
| Catalog Number |
1DLMCP07 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Abscess (1690); Unspecified Infection (1930)
| Date of Event |
02/16/2022
Type of Reportable Event
Serious Injury
Event or Problem Description
It was reported to gore that the patient underwent open incisional hernia repair on (b)(6) 2008 whereby a gore® dualmesh® plus biomaterial was implanted.The complaint alleges that on (b)(6) 2022, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: (b)(6) 2022 - explantation of abdominal wall hernioplasty mesh for infection.Placement of wound vac.¿as expected, the mesh was not incorporated and could easily be pulled off of the abdominal wall.Superficial to the mesh was a chronic abscess cavity with infected appearing fluid¿.Additional event specific information was not provided.
Additional Manufacturer Narrative
C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: (b)(6) 2008: (b)(6) university.(b)(6), md.Indication: ¿the patient is a woman who is status post an ampullectomy performed by me.She has had previous right subcostal incisions, as well as previous midline incisions for abdominal surgery.She has a large hernia present in the right upper quadrant from her past surgery.She also has a history of hernia repair in the midline incision.Because of her multiple previous surgeries, we do not think she is a good candidate for laparoscopic repair.¿ implant procedure: incisional hernia repair with gore-tex mesh.[implant: gore® dualmesh® plus biomaterial, 1dlmcp07/(b)(6), 20cm x 30cm x 1mm thick].Implant date: (b)(6).Hospitalization date (b)(6) 2008).¿ (b)(6) 2008: (b)(6) university.(b)(6), md.Operative report.Assistant: rhodes.Preoperative and postoperative diagnosis: incisional hernia.Anesthesia: general.¿ procedure: ¿the patient was brought to the operating room.General endotracheal anesthesia was induced.Kefzol 1 gram was given less than one hour prior to the skin incision, and orders were written to stop it less than 24 hours after the surgery.The patient and the procedure were confirmed and verified.The abdomen was prepped and draped with chlorhexidine solution and alcohol, as well as an ioban was placed over the exposed skin.The patient's previous scar was excised.The subcutaneous tissue was divided, and we found a large hernia sac present in the right subcostal area.We excised the hernia sac, entered into the peritoneal cavity and we dissected the fascia out on all sides and separated the bowel from the fascia circumferentially.The patient had a large defect that measured approximately 10 cm x 10 cm.Following this we raised the skin and subcutaneous tissue off of the fascia circumferentially.We obtained a large piece of gore-tex dual mesh.We placed the dark smooth side down on the bowel.We then used gore-tex and prolene sutures to place interrupted sutures through the fascia through the gore-tex mesh and then back through the fascia and we anchored the mesh to the underside of the fascia circumferentially.Multiple sutures were placed, and these were placed approximately 1 to 1.5 cm apart from each other throughout.The gore-tex was positioned underneath the fascia, and all the sutures were tied.Care was taken to make sure that there was no bowel trapped under the mesh.We were then able to close the fascia over the gore-tex mesh with a running 1-0 prolene suture.We then placed two jps through stab wounds in the right abdominal wall.They were secured to the skin with nylon sutures.We then closed the scarpa's with interrupted polysorb sutures, the deep dermis in a likewise fashion and the skin with a subcuticular biosyn suture.Sterile dressings were applied.The patient tolerated the procedure well.The estimated blood loss was about 100 ml.Sponges were counts were correct times two.¿ (b)(6) 2008: (b)(6) university.Implant sticker.¿gore dualmesh® plus biomaterial.¿ ref catalogue number: 1dlmcp07.Lot batch code: 05316711.20 x 30cm.W.L.Gore & associates.(b)(6) 2008: (b)(6) university.Pathology report.Specimen: hernia sac.Diagnosis: hernia sac, herniorrhaphy.Dense fibrovascular tissue foreign body type giant cells and adipose tissue with chronic inflammation.Gross description: ¿the specimen is received fresh and consists of a 13.5 x 4.5 x 2.0 cm irregular portion of pink-tan to gray-tan and tan-brawn focally shaggy and focally lobular fibromembranous soft tissue which is focally centrally thickened.The specimen is serially sectioned to reveal a light gray-tan and yellow-tan heterogeneous fibrous cut surface with a single smooth-walled 1.0 cm ovoid cystic structure containing translucent pale yellow mucoid material.The specimen is otherwise grossly unremarkable and representative sections are submitted in cassettes al and a2 with al containing a cross-section of cystic structure.¿ relevant medical information: none provided.Explant preoperative complaints: (b)(6) 2022: (b)(6) university.(b)(6), md.Indications: ¿(b)(6) is a 76 y.O.Female patient with an infected gore dualmesh located at the right upper quadrant with a draining supra umbilical sinus tract.Mesh explantation was offered.The risks of the procedure were discussed with the patient and the patient agreed to proceed.¿ explant procedure: explantation of abdominal wall hernioplasty mesh for infection.Placement of wound vac area < 50 cm2.Explant date: (b)(6) 2022 (hospitalization (b)(6) 2022).(b)(6) 2022: (b)(6) university.(b)(6), md.Operative report.Assistant: (b)(6), md [resident].Preoperative and postoperative diagnosis: infected hernioplasty mesh, chronic draining abdominal wall sinus.Anesthesia: general.Estimated blood loss: 150 ml.Specimens: abdominal wall abscess fluid for cultures, infected explanted abdominal mesh for cultures, and explanted abdominal mesh for pathology.Findings: no obvious right upper quadrant hernia, dense right upper quadrant adhesions, right upper quadrant underlay gore dualmesh encapsulated and surrounded with purulent fluid secured in place with gore sutures and prolene sutures.Procedure: ¿after informed consent the patient was brought to the operating room and general anesthesia was induced.The patient¿s abdomen was prepped and draped in the usual sterile fashion.A formal time-out was conducted.A right subcostal incisional was made through the old scar and carried down through the subcutaneous tissue.Prolene and gore sutures were encountered and removed.The oblique muscles were divided to allow entry to the abdominal cavity.The underlay mesh was not encountered.Dense adhesions were immediately encountered and careful adhesiolysis was performed with a combination of sharp dissection and electrosurgical current.The incision was extended medially to the midline.During manipulation of the abdominal wall purulent drainage was seen coming out of the midline sinus tract.We expected that this tract was communicating to the chronic abdominal wall abscess around the mesh.The incision was connected to the sinus tract which was excised.Upon review of the ct scan it was felt that the mesh was displaced caudally.The adhesiolysis was carried on until the abdominal wall was cleared several centimeters caudally.We then incised the peritonealized surface of the abdominal wall and uncounted the gore mesh.As expected, the mesh was not incorporated and could easily be pulled off of the abdominal wall.Superficial to the mesh was a chronic abscess cavity with infected appearing fluid.The fluid was cultures [sic] and was submitted to microbiology.The sutures holding the mesh were identified and cut.The mesh was removed.A portion was sent for culture and the remaining mesh was sent for pathology.The abdominal wall was then irrigated copiously with pulse irrigation device.The deep wall of the abscess cavity was excised.Hemostasis was ensured and the fascial was closed using simple running technique with # pds.Small bite technique was used transitioning from the obliques laterally to the semilunar lines, rectus sheath and linea alba.We identified a residual small defect which was closed with #0 pds figure-of-eight fashion.The skin was loosely closed with staples with black sponge packs in between.Negative pressure wound therapy was applied for an area < 50 cm2.All the counts for instruments, sponges and needles were correct at the end of the case.Abdominal binder was applied.I was present and actively participated in the entire procedure.Patient was woken up in the or and transferred to the pacu in a stable condition.¿ (b)(6) 2022: (b)(6) university.(b)(6), do.Pathology report.Specimen: explanted abdominal mesh.Final diagnosis: explanted abdominal mesh.For gross identification only.Gross description: the specimen is received fresh, labeled with the patient's name, medical record number, and ¿explanted abdominal mesh¿ and consists of an 18.5 x 14.0 cm portion of synthetic mesh with a thickness of between 0.1 and 0.3 cm.The mesh is roughly triangular with irregular edges.There is a scant amount of adherent clotted blood and fibrous soft tissue.There are no inscriptions on the specimen.The specimen is for gross examination only.No microbiology report was provided in the submitted medical records.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: conclusion code remains unchanged.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated health effect h6: updated investigation finding h6: updated type of investigation h6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may have not been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.It should be noted that the gore® dualmesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the device.¿ there is insufficient information available for gore to reasonably draw conclusions related to aspects of the event, therefore conclusion code ¿d15: cause not established¿ is being used.Insufficient information may include limited or missing relevant medical records, involvement of multiple implanted devices (including non-gore devices) in the field of treatment, patient non-compliance, and/or a general lack of available detail or specificity related to an adverse event and/or device.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.¿these may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may have not been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.